Minimization of the principal eigenvalue for an elliptic boundary value problem with indefinite weight, and applications to population dynamics. (English) Zbl 1185.35059

Summary: This paper is concerned with an indefinite weight linear eigenvalue problem which is related with biological invasions of species. We investigate the minimization of the positive principal eigenvalue under the constraint that the weight is bounded by a positive and a negative constant and the total weight is a fixed negative constant. For an arbitrary domain, it is shown that every global minimizer must be of “bang-bang” type. When the domain is an interval, it is proved that there are exactly two global minimizers, for which the weight is positive at one end of the interval and is negative in the remainder. The biological implication is that a single favorable region at one end of the habitat provides the best opportunity for the species to survive, and also that the least fragmented habitat provides the best chance for the population to maintain its genetic variability.


35J25 Boundary value problems for second-order elliptic equations
35K25 Higher-order parabolic equations
35P15 Estimates of eigenvalues in context of PDEs
47J30 Variational methods involving nonlinear operators
92D25 Population dynamics (general)
Full Text: DOI


[1] F. Belgacem, Elliptic Boundary Value Problems with Indefinite Weights: Variational Formulations of the Principal Eigenvalue and Applications. Pitman Research Notes in Mathematics,368, Longman, Harlow, U.K., 1997. · Zbl 0882.35002
[2] K.J. Brown and S.S. Lin, On the existence of positive eigenvalue problem with indefinite weight function. J. Math. Anal.,75 (1980), 112–120. · Zbl 0437.35058 · doi:10.1016/0022-247X(80)90309-1
[3] R.S. Cantrell and C. Cosner, Diffusive logistic equations with indefinite weights: population models in a disrupted environments. Proc. Roy. Soc. Edinburgh,112A (1989), 293–318. · Zbl 0711.92020 · doi:10.1017/S030821050001876X
[4] R.S. Cantrell and C. Cosner, The effects of spatial heterogeneity in population dynamics. J. Math. Biol.,29 (1991), 315–338. · Zbl 0722.92018 · doi:10.1007/BF00167155
[5] R.S. Cantrell and C. Cosner, Diffusive logistic equations with indefinite weights: population models in a disrupted environments II. SIAM J. Math. Anal.,22 (1991), 1043–1064. · Zbl 0726.92024 · doi:10.1137/0522068
[6] R.S. Cantrell and C. Cosner, Spatial Ecology via Reaction-Diffusion Equations. Series in Mathematical and Computational Biology, John Wiley and Sons, Chichester, UK, 2003. · Zbl 1059.92051
[7] J. Dockery, V. Hutson, K. Mischaikow and M. Pernarowski, The evolution of slow dispersal rates: a reaction-diffusion model. J. Math. Biol.,37 (1998), 61–83. · Zbl 0921.92021 · doi:10.1007/s002850050120
[8] Y. Du, Realization of prescribed patterns in the competition model. J. Diff. Eqs.,193 (2003), 147–179. · Zbl 1274.35137 · doi:10.1016/S0022-0396(03)00056-1
[9] W.H. Fleming, A selection-migration model in population genetics. J. Math. Biol.,2 (1975), 219–233. · Zbl 0325.92009 · doi:10.1007/BF00277151
[10] G.H. Folland, Real Analysis: Modern Techniques and Their Applications (second edition). John Wiley, New York, 1999. · Zbl 0924.28001
[11] D. Gilbarg and N. Trudinger, Elliptic Partial Differential Equation of Second Order (second edition). Springer-Verlag, Berlin, 1983. · Zbl 0562.35001
[12] D. Henry, Geometric Theory of Semilinear Parabolic Equations. Lecture Notes in Mathematics,840, Springer-Verlag, Berlin, 1981. · Zbl 0456.35001
[13] P. Hess, Periodic-Parabolic Boundary Value Problems and Positivity. Pitman Research Notes in Mathematics,247, Longman, Harlow, U.K., 1991. · Zbl 0731.35050
[14] V. Hutson, Y. Lou, K. Mischaikow and P. Poláčik, Competing species near the degenerate limit. SIAM J. Math. Anal.,35 (2003), 453–491. · Zbl 1043.35080 · doi:10.1137/S0036141002402189
[15] Y. Lou and T. Nagylaki, A semilinear parabolic system for migration and selection in population genetics. J. Diff. Eqs.,181 (2002), 388–418. · Zbl 1006.35046 · doi:10.1006/jdeq.2001.4086
[16] Y. Lou and T. Nagylaki, The evolution of a semilinear parabolic system for migration and selection in population genetics. J. Diff. Eqs.,204 (2004), 292–322. · Zbl 1065.35144 · doi:10.1016/j.jde.2004.01.009
[17] J. López-Gómez, Coexistence and meta-coexistence for competing species. Houston J. Math.,29 (2003), 483–536. · Zbl 1034.35062
[18] T. Nagylaki, Conditions for the existence of clines. Genetics,80 (1975), 595–615.
[19] T. Nagylaki, private communication.
[20] M.H. Protter and H.F. Weinberger, Maximum Principles in Differential Equations (second edition). Springer, Berlin, 1984. · Zbl 0549.35002
[21] J.C. Saut and B. Scheurer, Remarks on a nonlinear equation arising in population genetics. Comm. Part. Diff. Eq.,23 (1978), 907–931. · Zbl 0421.35072 · doi:10.1080/03605307808820080
[22] S. Senn, On a nonlinear elliptic eigenvalue problem with Neumann boundary conditions, with an application to population genetics. Comm. Partial Differential Equations,8 (1983), 1199–1228. · Zbl 0526.35067 · doi:10.1080/03605308308820300
[23] S. Senn and P. Hess, On positive solutions of a linear elliptic boundary value problem with Neumann boundary conditions. Math. Ann.,258 (1982), 459–470. · Zbl 0485.35042 · doi:10.1007/BF01453979
[24] J.G. Skellam, Random dispersal in theoretical populations. Biometrika,38 (1951), 196–218. · Zbl 0043.14401
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.